SALICYLATE TOXICITY- WHEN INTUBATION BECOMES NECESSARY

Sree Teja Yelamanchili, M.D., Capital Health Regional Medical Center, New Jersey, Plainsboro, NJ

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 922

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , , , ,

Case Presentation: A 54-year-old female with past medical history significant for major depression with prior suicide attempt was brought to the hospital after a repeat attempted suicide. She reportedly consumed several aspirin pills, but the quantity was unknown. Activated charcoal was administered along with serial monitoring of labs. The first serum salicylate level was 65 mg/dL. Work-up for other toxicological agents was negative. Arterial blood gas showed pH of 7.53, pCO2 of 17, HCO3 of 16, consistent with acute salicylate toxicity. She was initially managed conservatively with intravenous bicarbonate infusion and supportive care. The salicylate levels continued to rise with peak of 93 mg/dL and intermittent hemodialysis was performed. Although clinically stable on presentation, she later became tachypneic with respiratory rate between 30-35/min. The patient developed respiratory failure along with mental status changes and was intubated. Post-intubation her pH dropped to 7.30, pCO2 was 37. Her respiratory pattern was asynchronous with the ventilator. She was then paralyzed with cisatracurium and ventilator settings were changed to match the respiratory rate prior to intubation and higher tidal volumes (greater than 6-8 ml/kg) were administered to maintain respiratory alkalosis. Effort was made to maintain the pH in the range of 7.5-7.6. Ensuing hyperthermia was managed using the Arctic Sun cooling systems. The clinical status of the patient improved along with downward trend of salicylate levels. The patient eventually had complete recovery with successful extubation and no neurological sequelae.

Discussion: Management of salicylate toxicity involves supportive care including activated charcoal to remove unabsorbed salicylate from the alimentary canal, intravenous fluids, alkalization with intravenous bicarbonate drip, supplemental oxygen and airway protection. The underlying acid base disturbance is a mixed primary respiratory alkalosis and high anion gap metabolic acidosis. Literature review shows that intubation and mechanical ventilation is dangerous and potentially life threatening in cases of salicylate toxicity. This is thought to be secondary to losing the ventilatory drive to maintain respiratory alkalosis post intubation. In so doing, as serum pH drops, more salicylate is converted to protonated form which crosses blood-brain barrier and potentiates neurotoxicity. However, in our case, we had to intubate the patient as she was showing signs of respiratory fatigue and altered mental status. Post intubation, we made certain that patient had high minute ventilation. We strived to keep the serum pH between 7.5-7.6.

Conclusions: Here we present a case where intubation with appropriate setting on ventilator matching the respiratory rate and tidal volumes to patient’s own drive prior to intubation lead to successful outcomes. In summary, mechanical ventilation can be considered on a case-by-case basis for patients with salicylate toxicity based on the clinical scenario. The key is to continue to maintain respiratory alkalosis post intubation.

To cite this abstract:

Yelamanchili, S. SALICYLATE TOXICITY- WHEN INTUBATION BECOMES NECESSARY. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 922. https://www.shmabstracts.com/abstract/salicylate-toxicity-when-intubation-becomes-necessary/. Accessed September 20, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.